Background and Aims The availability of anesthetic medications is continuously increasing and many agents from different pharmaceutical companies are added in our armamentarium daily. We share our experience with a possible central nervous system toxicity after the use of an old local anesthetic by a new supplier.
Methods A 72-year-old female was scheduled for an inguinal hernia repair. There was nothing remarkable from her clinical and laboratory examination. Upon arrival in the operating room her vitals were normal. Spinal anesthesia was administered, using 13mg hyperbaric bupivacaine 0.5%/ 20 mcg fentanyl. Following injection, the patient reported rapidly increasing itching in the trunk and thighs. She soon became agitated, her blood pressure and heart rate increased and 2mg midazolam were administered. Generalized seizures appeared soon after. General anesthesia was induced using propofol, she was intubated and seizures were controlled 3 minutes later. The patient maintained high blood pressure and heart rate, clonidine and remifentanil infusion were added but any stimulus, even light touch, induced tachycardia. Esmolol infusion was added.
Results An emergency brain CT scan was normal. The patient was transferred to the ICU. The following 24 hours, she gradually improved and 72 hours later she was hemodynamically, respiratory and neurologically stable. The local anesthetic formulation was sent to two different laboratories. Analysis did not reveal anything. We never definitely explained the cause of this complication.
Conclusions The use of new anesthetic agents and different formulations may be risky. We must always have a high level of suspicion and be prompt for any kind of complication.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.